Can neuropathy affect your hearing?

Auditory Neuropathy

According to E Medicine Health auditory neuropathy involves the nerve that carries signals from the inner ear to the brain and is responsible for hearing.

When the nerves of the inner ear are affected more on one side than the other, according to Neurologist Calise in Fort Lauderdale, he explained that this can cause a sensation of spinning or dizziness. When I asked the doctor about the same sensation following IVIg, Dr. Calise explained that when IVIg is administered and it affects one ear and not the other, this can result in the same spinning sensation.

Normally these symptoms were a mild nuisance like so many symptoms of neuropathy or resolved in a short period of time. However, these symptoms on several occasions became so severe for a period of 12 hours and I was given the medication meclizine and it helped to restore normal.

The other issue that can cause the same dizzy sensation is the effect of symptoms of an autonomic neuropathy on blood pressure. It is well established medically that some neuropathy patients when reclining and then rise, blood pressure drops and causes this same sensation. A tilt table test by a neurologist can confirm if this is the problem or not. Regardless of any testing, patients with autonomic neuropathy and have this sensation upon rising should always sit for a short time when getting up from bed and allow the blood pressure to recover before standing.

All patients with difficulties involving balance whether sensory, motor, auditory, or autonomic neuropathy should use a cane or walker to prevent falls and make sure you discuss these symptoms with a medical professional who is trained in neuromuscular neurology.

About the Author

LtCol Eugene B Richardson, USA (Retired) BA, MDiv, EdM, MS

Col Richardson has suffered with severe neuropathy for over 45 years. A 27 year military veteran and veteran of the Vietnam War, he was diagnosed with a progressive chronic peripheral neuropathy resulting in severe disability. This diagnosis has been confirmed as due to exposure to Agent Orange. It was not until 2010, 42 years after his exposure to Agent Orange, that his diagnosis was recognized by Veterans Affairs as service connected.

Author Archive Page

Post a Comment

Your email address will not be published. Required fields are marked *

Pin It on Pinterest

Share This
Neuropathy Journal Newsletter

Subscribe to the Neuropathy Journal Newsletter

Join our mailing list to receive the latest news and updates on Neuropathy

You have Successfully Subscribed!